Colorado, 2013

Hail in Colorado, May 18, 2013

May 18, 2013 · NWS GLD · 1 event in 1 county or zone

A large weather system moved out into the High Plains from the Rockies during the day. Strong atmospheric instability and wind shear resulted in several clusters of strong to severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large weather system moved out into the High Plains from the Rockies during the day. Strong atmospheric instability and wind shear resulted in several clusters of strong to severe storms during the afternoon and evening. Marginally severe hail was reported in Yuma late in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 18, 4:27 PM MST, 5 hours 18 minutes earlier.

Area forecast discussion, May 18, 4:27 PM MST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT SAT MAY 18 2013

.SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)
ISSUED AT 1142 AM MDT SAT MAY 18 2013

DRY LINE FAINTLY DETECTABLE ON KGLD RADAR AT 1745Z FROM NEAR ST
FRANCIS SOUTHWEST TO BURLINGTON AND THEN SOUTH TOWARDS CHEYENNE
WELLS. IT APPEARS TO BE SLOWLY MIXING EAST INTO KANSAS AND SHOULD
BE THE INITIATING MECHANISM FOR THUNDERSTORMS THIS AFTERNOON.
EXTREME INSTABILITY WILL EXIST EAST OF THE DRY LINE AND STORMS WILL
QUICKLY GO SEVERE WITH VERY LARGE HAIL POSSIBLE. DEEP LAYER SHEAR
IS BEST FURTHER EAST FOR ROTATING STORMS...BUT EVEN NEAR THE DRY
LINE SHEAR MAY BE SUFFICIENT FOR A SUPERCELL TO DEVELOP. AS A
RESULT...THERE MAY BE A TORNADO OR TWO IN THE AREA BEFORE ALL IS
SAID AND DONE. STORMS WILL MOVE NORTHEAST THROUGH THE AFTERNOON
AND EVENING HOURS ENDING BY MIDNIGHT.

THERE WILL BE A LULL IN PRECIPITATION OVERNIGHT AND INTO SUNDAY
MORNING. HOWEVER...WITH UPPER SYSTEM SLOW TO MOVE OUT WILL SEE
SCATTERED SHOWERS/THUNDERSTORMS DEVELOP ONCE AGAIN SUNDAY
AFTERNOON. INSTABILITY IS NOT NEARLY AS IMPRESSIVE ON SUNDAY...IN
FACT IN WESTERN AREAS THERE IS LITTLE TO NO SURFACE BASED INSTABILITY
FORECAST...BUT CANT RULE OUT A SEVERE STORM OR TWO PRIMARILY IN THE
FAR EASTERN COUNTIES FROM MCCOOK TO HILL CITY WITH HAIL UP TO THE
QUARTER SIZE THE MAIN THREAT ON SUNDAY AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 105 PM MDT SAT MAY 18 2013

SUNDAY NIGHT-TUESDAY...UPPER LOW WILL BE OVER THE AREA THROUGH THE
PERIOD PROVIDING FOR BELOW NORMAL DAYTIME HIGHS AND NORMAL
OVERNIGHT LOWS. NOT MUCH IN THE WAY OF PRECIPITATION TIL MONDAY
AFTERNOON THROUGH TUESDAY WHEN CLOUDS AND LIFT INCREASE AS A VORT
MAX OR SERIES OF VORT MAXES MOVE ACROSS THE AREA AROUND THE UPPER
LOW.

TUESDAY NIGHT-SATURDAY...UPPER LOW LIFTS AWAY FROM THE AREA AT THE
BEGINNING OF THE PERIOD LEAVING DRY CONDITIONS. FOR WEDNESDAY
NIGHT THROUGH SATURDAY FORECAST AREA UNDER UPPER RIDGING AHEAD OF
A LARGE UPPER TROUGH ACROSS THE NORTHWEST. VARIOUS DISTURBANCES
MOVE INTO THE AREA UNDERNEATH THE RIDGE IN WHATS LOOKS LIKE A
MONSOON SEASON PATTERN. SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THROUGH MUCH OF THE PERIOD. TEMPERATURES NEAR TO SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 527 PM MDT SAT MAY 18 2013

THUNDERSTORMS HAVE DEVELOPED EAST OF UPPER LOW ALONG DRY LINE
GENERALLY EAST OF KGLD TERMINAL WITH ACTIVITY SHIFTING NORTH
WITHIN VICINITY OF KMCK. THREAT FOR THUNDERSTORMS AT KGLD IS
MUCH LOWER COMPARED TO KMCK....THOUGH COULDNT RULE OUT A FEW
STORMS LATER TONIGHT AS UPPER LOW BEGINS TO SHIFT EAST. SHOULD
SEE THUNDERSTORM ACTIVITY DIMINISH AFTER 08Z...WITH REDEVELOPMENT
POSSIBLE ACROSS THE AREA BY MIDDAY SUNDAY AS UPPER LOW MOVES EAST.

VFR CONDITIONS SHOULD PREVAIL AT KGLD...WITH MVFR (OR LOWER)
POSSIBLE AT KMCK IF A HEAVIER THUNDERSTORM DEVELOPS OVER THE
TERMINAL. THERE COULD ALSO BE SOME LIGHT FOG DEVELOPMENT AT KMCK
AS A RESULT OF GOOD LOW LEVEL MOISTURE.

WINDS WILL BE CHAOTIC AS A RESULT OF SURFACE TROUGH OVER
KGLD...AND THUNDERSTORMS AT KMCK. STRONGEST WINDS AT KMCK SHOULD
BE AROUND 30KT BASED ON CURRENT RADAR RETURNS...HOWEVER STRONGER
STORMS WILL BE CAPABLE OF 50 KT+ WINDS AND LARGE HAIL. WILL HAVE
TO MONITOR RADAR TRENDS BEFORE ADDING THESE MORE EXTREME VALUES TO
THE TAFS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...99
AVIATION...DR
Hazardous weather outlook, May 18, 7:33 PM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT SAT MAY 18 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
833 PM MDT SAT MAY 18 2013 /933 PM CDT SAT MAY 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REDEVELOP LATE
THIS EVENING ACROSS EASTERN COLORADO AND MOVE EAST INTO NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA. A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE BEGINNING OF
THE WEEK AS AN UNSETTLED PATTERN REMAINS OVER THE AREA.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

In the hours before

Local storm report, May 18, 4:37 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             1 S OBERLIN             39.81N 100.53W
05/18/2013  E0.75 INCH       DECATUR            KS   PUBLIC

            PEA SIZED HAIL AND DIME SIZED HAIL EAST OF HIGHWAY 83.

&&

ALW
Special weather statement, May 18, 4:54 PM MST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT SAT MAY 18 2013

KSZ016-190020-
GRAHAM-
654 PM CDT SAT MAY 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF PENOKEE...OR NEAR PENOKEE...
MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3954 9987 3942 9965 3917 9995 3930 10012
TIME...MOT...LOC 2354Z 220DEG 32KT 3929 9998

LUNDQUIST
Special weather statement, May 18, 5:01 PM MST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT SAT MAY 18 2013

COZ091-092-KSZ013-014-027-028-041-042-190130-
CHEYENNE CO-GREELEY-KIT CARSON-LOGAN-SHERMAN-THOMAS-WALLACE-WICHITA-
601 PM MDT (701 PM CDT) SAT MAY 18 2013

...STRONG WINDS WILL PRODUCE AREAS OF BLOWING DUST...

OUTFLOW WINDS FROM THUNDERSTORMS WILL MOVE ACROSS THOMAS...SHERMAN...
WALLACE...LOGAN...WICHITA...AND GREELEY COUNTIES IN KANSAS...PLUS
KIT CARSON AND CHEYENNE COUNTIES IN COLORADO. NORTHEAST WINDS OF 20
TO 30 MPH WITH GUSTS TO 50 MPH WILL OCCUR THROUGH 730 PM MDT /830
PM CDT/. THE WINDS WILL PRODUCE AREAS OF BLOWING DUST WHICH WILL
LIMIT VISIBILITIES TO AROUND THREE MILES AT TIMES.

MENTZER
Special weather statement, May 18, 5:50 PM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT SAT MAY 18 2013

NEZ079-190115-
DUNDY-
650 PM MDT SAT MAY 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF CHAMPION...OR 15 MILES EAST
OF ALVIN...MOVING NORTH AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 4020 10166 4021 10195 4035 10193 4035 10163
TIME...MOT...LOC 0050Z 190DEG 24KT 4032 10180

LUNDQUIST
Special weather statement, May 18, 6:14 PM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT SAT MAY 18 2013

NEZ079-190145-
DUNDY-
714 PM MDT SAT MAY 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LAIRD...MOVING NORTH AT 25
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4009 10184 4012 10205 4032 10205 4035 10205
      4035 10172 4035 10171
TIME...MOT...LOC 0113Z 193DEG 23KT 4019 10196

LUNDQUIST
Local storm report, May 18, 7:15 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             MINGO                   39.28N 100.96W
05/18/2013  E1.00 INCH       THOMAS             KS   PUBLIC

            REPORT OF QUARTER SIZED HAIL NEAR MILE MARKER 61. REPORT
            VERIFIED BY SHERIFF DISPATCH IN THOMAS COUNTY.

0340 PM     HAIL             5 W ATWOOD              39.81N 101.14W
05/18/2013  E1.00 INCH       RAWLINS            KS   LAW ENFORCEMENT

            QUARTER SIZED HAIL ABOUT 5 MILES W OF ATWOOD.

0340 PM     HAIL             9 E COLBY               39.39N 100.88W
05/18/2013  E1.00 INCH       THOMAS             KS   NWS EMPLOYEE

            FOUND QUARTER SIZED HAIL IN A DITCH AT INTERSECTION OF US
            HIGHWAY 24 AND US 83.

0426 PM     HAIL             SELDEN                  39.54N 100.57W
05/18/2013  E1.25 INCH       SHERIDAN           KS   TRAINED SPOTTER

0434 PM     HAIL             SELDEN                  39.54N 100.57W
05/18/2013  E1.00 INCH       SHERIDAN           KS   NWS EMPLOYEE

            ESTIMATED QUARTER SIZE HAIL IN SELDEN.

0437 PM     HAIL             JENNINGS                39.68N 100.29W
05/18/2013  E1.75 INCH       DECATUR            KS   PUBLIC

            ESTIMATED GOLF BALL SIZED HAIL IN JENNINGS, KS.

0459 PM     HAIL             BENKELMAN               40.05N 101.54W
05/18/2013  E0.75 INCH       DUNDY              NE   TRAINED SPOTTER

            HAIL JUST STARTED TO FALL

0501 PM     HAIL             BENKELMAN               40.05N 101.54W
05/18/2013  E0.88 INCH       DUNDY              NE   PUBLIC

            NICKEL SIZE HAIL

0534 PM     HAIL             1 S OBERLIN             39.81N 100.53W
05/18/2013  E0.75 INCH       DECATUR            KS   PUBLIC

            PEA SIZED HAIL AND DIME SIZED HAIL EAST OF HIGHWAY 83.

&&

ALW

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
May 18, 9:45 PM MST
Where
Yuma County, Yuma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.120, -102.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441603.